You may have heard in the news recently about new legislation with regard to allowing spare adrenaline auto injectors (EpiPens are one example) in schools. With one in five deaths following a severe allergic reaction to food taking place at school; this is a crucial piece of legislation.
We spoke to Holly Shaw this week; a Nurse Advisor from Allergy UK who tells us more:
Holly, what does the new legislation mean?
It’s good news. The new legislation basically means that spare adrenaline auto injectors can be available in schools for children at risk of a severe allergic reaction (anaphylaxis).
What exactly is anaphylaxis?
Anaphylaxis is at the severe end of the allergic reaction spectrum with the potential to be life threatening and symptoms may include breathing difficulties and circulatory problems. The first line treatment for a severe allergic reaction is to give the emergency medication adrenaline by intramuscular injection.
Does this mean each school can buy their own auto-injectors?
Yes. Primary and secondary schools in England will be able to purchase adrenaline auto-injectors from pharmaceutical suppliers, without a prescription. These can be used for emergency use for children identified at risk of having a severe allergic reaction by a Healthcare professional and whose parents have given written consent.
This is in addition to an auto-injector a child may have been prescribed personally?
Yes. We expect governors and teachers to welcome the opportunity to be able to obtain spare emergency adrenaline auto injectors.
It sounds like a number of organisations and individuals, including Allergy UK have been fighting to get the legislation passed.
Yes and there is still more work to be done. There was a huge groundswell of support from parents and teachers to get this legislation passed.
How can parents find out more?
Guidelines are on a new website www.sparepensinschools.uk
with more information for schools to come.
Did you know Mini First Aid now offers anaphylaxis and auto injector training for staff in schools? Make sure staff at your child’s school have the correct training so they know exactly what to do should your child have a severe allergic reaction. https://www.anaphylaxis.org.uk/what-is-anaphylaxis/patient-signs-and-symptoms/